Tornadoes · United States · Arkansas · 2020
EF1 tornado, Bowman to Goobertown, Arkansas, August 27, 2020
From Bowman to Goobertown, this EF1 tornado ran 0.9 miles across Craighead County on August 27, 2020, touching down at 9:24 PM CDT and reaching 50 yards wide. It killed nobody, and did $35,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 27, 2020
- Touchdown
- 9:24 PM CDT (02:24 UTC)
- Lifted
- 9:26 PM CDT (02:26 UTC)
- On the ground
- 2 minutes
- Path length
- 0.9 miles (1.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- County
- Craighead County
- Touchdown point
- 35.950, -90.560
- Lift-off point
- 35.960, -90.570
- Record number
- 2008272024-01
What the Weather Service recorded
Powerful Hurricane Laura struck the Gulf Coast on August 26, 2020. The remnants of Laura moved through the Mid-South on August 27th and August 28th. The first band of showers and thunderstorms tracked across eastern Arkansas during the evening hours of August 27th causing wind damage and a half dozen weak tornadoes. An additional band of showers and thunderstorms developed across north Mississippi during the morning hours of August 28th as the system was departing. A weak morning tornado was reported near Oxford followed by a couple of incidents of wind damage over northeast Mississippi during the afternoon and isolated flash flooding later that evening.
A tornado developed west of Lake City and crossed Highway 18. The tornado damaged a church along Highway 18. The tornado moved into open field and dissipated south of Lester Road.
A tornado developed near County Road 940 and moved northwest across County Roads 967 and 964. The tornado damaged three homes in this neighborhood, partially unroofing one home. The tornado dissipated just after crossing Highway 49.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
37 minutes of warning. NWS MEG issued a tornado warning for this county at 01:47 UTC, 37 minutes before the tornado touched down, in force until 02:30 UTC.
The county was under a tornado watch, issued at 23:17 UTC and running to 03:55 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:00 UTC | 17:44 UTC | Flash Flood Watch | MEG |
| 23:17 UTC | 03:55 UTC | Tornado Watch | MEG |
| 00:57 UTC | 01:32 UTC | Tornado Warning | MEG |
| 01:12 UTC | 02:00 UTC | Tornado Warning | MEG |
| 01:47 UTC | 02:30 UTC | Tornado Warning | MEG |
| 01:52 UTC | 02:15 UTC | Tornado Warning | MEG |
| 02:10 UTC | 05:15 UTC | Flash Flood Warning | MEG |
| 02:12 UTC | 02:39 UTC | Tornado Warning | MEG |
| 04:00 UTC | 17:59 UTC | Wind Advisory | MEG |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Aug 27, 6:50 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 27, 6:50 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
650 PM CDT Thu Aug 27 2020
.UPDATE...
See the 00z aviation discussion.
&&
.PREV DISCUSSION... /issued 212 PM CDT Thu Aug 27 2020/
DISCUSSION...
The first band from tropical system Laura is now moving into
Southern portions of the Midsouth. Laura is expected to continue
to weaken as it tracks across East Arkansas tonight and into
Southeast Missouri around sunrise. It should lose most of its
tropical characteristics overnight but will still pose the threat
of flooding as well as short lived tornadoes. Winds overnight are
expected to be sustained between 20 and 30 mph with gusts 35-40
mph possible. Sustained strong winds along with saturated soil
from heavy rain may create conditions that allow trees to fall even
with below severe thunderstorm wind criteria. Additionally,the
East side of weakening tropical systems are notorious for
producing short lived tornadoes. A Tornado watch is in place for
portions of East Arkansas and Northwest Mississippi. Additional
watches are likely tonight and tomorrow. The Storm Prediction
center has much of North Mississippi in a slight risk for severe
thunderstorms tonight and much of the Midsouth tomorrow.
Shortly after sunrise Laura will turn to the East and begin to
track along the Kentucky, Tennessee state line. Even though Laura
is expected to continue to weaken, due to the proximity of its
surface low, winds could remain an issue through the day,
especially across Northern portions of the Midsouth. Wind
advisories remain in effect for much of the Midsouth through
tomorrow afternoon. Additionally locally heavy rain is possible.
The heaviest rain is expected to fall across East Arkansas, the
Missouri Bootheel and along the Tennessee/Kentucky state line. 2-4
inches is expected with isolated amounts up to 6 inches possible.
WPC has outlined much of the Midsouth for a slight or Marginal
risk of excessive rainfall. Flash flood watch remains in effect
through tomorrow evening.
Over the weekend into next week, we look to remain in a wet
pattern. Saturday a cold front is expected to approach to
Midsouth, likely stalling and lingering into early next week. Weak
Northwest flow will transition to zonal flow into early next week.
Several impulses transitioning through the mean flow will likely
result in multiple rounds of showers and thunderstorms. High
temperatures should remain in the 80s over the weekend well into
next week.
30
&&
.AVIATION...
/00z TAFs/
Tropical Storm Laura continues to move north across AR and the
initial rainband is affecting portions of eastern AR and northwest
MS, approaching MEM. Gusty winds and spin-up tornadoes are
possible within these bands in addition to tempo IFR CIGS and
visibility. Ceilings are expected to deteriorate overnight and
continue between 1-3 kft through tomorrow afternoon. There will
likely be some breaks in the cloud deck, but confidence in
when/where this will occur is low.
Winds will continue to increase this evening, with gusts over 30
kts at JBR and MEM tonight and early Friday. East and southeast
winds will veer around the dial, eventually becoming southwest as
the remnant circulation moves across the northern portion of the
CWA. Wind shear will also be an issue through the period as winds
at 2000 ft are in the 40-50 kt range.
MJ
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday evening for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Phillips-Poinsett-St.
Francis.
Wind Advisory until 4 PM CDT Friday for Lee AR-Phillips-St.
Francis.
Wind Advisory from midnight tonight to 4 PM CDT Friday for Clay-
Craighead-Crittenden-Cross-Greene-Mississippi-Poinsett.
Flash Flood Watch through late Friday night for Mississippi.
MO...Wind Advisory from midnight tonight to 4 PM CDT Friday for
Dunklin-Pemiscot.
Flash Flood Watch through late Friday night for Dunklin-Pemiscot.
MS...Flash Flood Watch through Friday evening for Coahoma-Quitman-
Tallahatchie-Tunica.
Wind Advisory until 4 PM CDT Friday for Coahoma-Panola-Quitman-
Tallahatchie-Tate-Tunica.
Wind Advisory from midnight tonight to 4 PM CDT Friday for
DeSoto-Marshall.
Flash Flood Watch through late Friday night for Alcorn-Benton MS-
DeSoto-Lafayette-Marshall-Panola-Prentiss-Tate-Tippah-
Tishomingo-Union.
TN...Wind Advisory from midnight tonight to 4 PM CDT Friday for Dyer-
Lake-Lauderdale-Obion-Shelby-Tipton.
Flash Flood Watch through late Friday night for Benton TN-
Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
Madison-McNairy-Obion-Shelby-Tipton-Weakley.
Wind Advisory from 7 AM to 7 PM CDT Friday for Carroll-Chester-
Crockett-Fayette-Gibson-Hardeman-Haywood-Henderson-Henry-
Madison-Weakley.
&&Hazardous weather outlook, Aug 27, 2:33 PM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 233 PM CDT Thu Aug 27 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-282145- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 233 PM CDT Thu Aug 27 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Slight Risk for severe thunderstorms over the delta of east Arkansas and northwest Mississippi, through sunrise Friday. There is a Marginal Risk to the east and northeast of this area. The potential for short-lived tornadoes will increase over east central Arkansas this evening. The tornado potential will expand north and and slightly east during the overnight hours. In addition to the tornado risk, strong winds and flash flooding are expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is Slight Risk for severe thunderstorms for all the Midsouth on Friday. Short-lived tornadoes will be possible, accompanied by flash flooding and damaging winds. The tornado threat will expand from Memphis metro area Friday morning, through west Tennessee and north Mississippi during the afternoon. Additionally straight line winds are expected to be sustained between 20 and 30 mph with gusts over 35mph. Trees may be more vulnerable to falling because of saturated soils. Strong winds and flash flooding are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through Friday evening. Please pass storm reports to local law enforcement, SKYWARN communication channels or directly to the National Weather Service via the NWS Memphis webpage or via social media.
In the hours before
Local storm report, Aug 27, 8:08 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
808 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG NORTH TUNICA 34.70N 90.38W
08/27/2020 TUNICA MS EMERGENCY MNGR
LARGE TREE DOWN ON HOME IN THE 1100 BLOCK OF PRITCHARD
RD.
&&
MJLocal storm report, Aug 27, 8:49 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
849 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG HICKORY RIDGE 35.40N 90.99W
08/27/2020 CROSS AR SOCIAL MEDIA
TREES DOWN ACROSS TOWN AND A FEW HOMES WITH DAMAGE.
&&
MJLocal storm report, Aug 27, 9:00 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
900 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM TSTM WND DMG EGYPT 35.87N 90.95W
08/27/2020 CRAIGHEAD AR EMERGENCY MNGR
SEVERAL TREES DOWN IN THE EGYPT AREA.
&&
MJLocal storm report, Aug 27, 9:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
906 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG JONESBORO 35.82N 90.69W
08/27/2020 CRAIGHEAD AR EMERGENCY MNGR
POWERLINES DOWN ALONG NETTLETON, MATTHEWS, AND AIRPORT
ROADS.
&&
MJLocal storm report, Aug 27, 9:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
909 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TORNADO 5 WSW FORREST CITY 34.99N 90.87W
08/27/2020 ST. FRANCIS AR STORM CHASER
TORNADO CROSSED HIGHWAY 70 APPROXIMATELY 5 MILES
SOUTHWEST OF FORREST CITY.
&&
MJLocal storm report, Aug 27, 9:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
916 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 4 ESE JONESBORO 35.80N 90.62W
08/27/2020 CRAIGHEAD AR EMERGENCY MNGR
POWER POLE AND LINES DOWN AT COMMERCE DRIVE AND I-555.
&&
MJThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 00:00Z
2.4 hours before the tornado, 137 km from the path. August 28, 2020.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -68566 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
Little Rock, AR (KLZK), 12:00Z
9.6 hours after it, 137 km from the path. August 28, 2020.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -11 J/kg
- Surface CAPE
- 483 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Jonesboro (JBR), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:53 UTC | 79 | 77 | 70° 24 kt | 32 | 1004.4 | -RA |
| 01:49 UTC | 78.8 | 75.2 | 80° 21 kt | 34 | 1004.1 | +RA BR |
| 01:53 UTC | 78 | 76 | 90° 21 kt | 29 | 1004.4 | +RA BR |
| 03:53 UTC | 77 | 72 | 130° 16 kt | 24 | 1005.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Memphis radar (KNQA), 92 km away, was scanning. The volume nearest the touchdown began at 02:21 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:45 UTC | NON-TSTM WND DMG | 3 Ssw Bono | Craighead, AR | LARGE TREE DOWN BLOCKING COUNTY ROAD 118 NEAR BONO. |
| 01:33 UTC | TSTM WND DMG | Egypt | Craighead, AR | SEVERAL TREES DOWN IN THE EGYPT AREA. |
| 01:33 UTC | TSTM WND DMG | Egypt | Craighead, AR | SEVERAL TREES DOWN IN THE EGYPT AREA BLOCKING HIGHWAY 91. |
| 01:40 UTC | TSTM WND DMG | Jonesboro | Craighead, AR | POWERLINES DOWN ALONG NETTLETON, MATTHEWS, AND AIRPORT ROADS. |
| 01:45 UTC | NON-TSTM WND DMG | Sedgwick | Lawrence, AR | TRANSFORMERS BLOWN AND POWERLINES DOWN IN SEDGWICK ON SMITH AVE. |
| 02:00 UTC | TSTM WND DMG | 3 Nnw Jonesboro | Craighead, AR | LARGE TREE ON MOBILE HOME OFF OF DUNCAN ROAD. |
| 02:00 UTC | TSTM WND DMG | 4 Ese Jonesboro | Craighead, AR | POWER POLE AND LINES DOWN AT COMMERCE DRIVE AND I-555. |
| 02:15 UTC | TORNADO | 1 W Lake City | Craighead, AR | TORNADO CAUSED SIGNIFICANT DAMAGE TO REFUGE CHURCH ON HIGHWAY 18 WEST OF LAKE CITY. |
| 02:33 UTC | TSTM WND DMG | 4 Nne Brookland | Craighead, AR | SIGNIFICANT DAMAGE TO TREES AND AT LEAST ONE HOME JUST NORTH OF GOOBERTOWN. POSSIBLE TORNADO DAMAGE. |
| 02:35 UTC | TSTM WND DMG | 1 Se Paragould | Greene, AR | LARGE TREE DOWN IN THE 1100 BLOCK OF WEST THOMPSON ST. |
| 02:40 UTC | TSTM WND DMG | 4 E Walcott | Greene, AR | LARGE TREE DOWN ON PINE KNOT ROAD AND COUNTY ROAD 715. |
| 02:45 UTC | FLASH FLOOD | Walnut Ridge | Lawrence, AR | NORTHWEST 4TH AND MAIN STREET ARE CLOSED DUE TO HIGH WATER IN WALNUT RIDGE. |
| 03:00 UTC | TSTM WND DMG | 2 Wsw Maynard | Randolph, AR | A HOUSE WAS DESTORYED ON HIGHWAY 328 WEST OF MAYNARD. AN AGRICULTURAL SHOP WAS DESTOYED 2 MILES SOUTH OF BIGGERS, AND 9 MILES NORTH OF POCOHONTAS SEVERAL LARGE TREES WERE DOWNED. POWER IS OUT FOR MUCH OF THE COUNTY. TIME |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2020 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of August 27, 2020
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 27 | 2:11 PM EDT | EF1 | Greene, NY | 0.3 | 25 | |||
| August 27 | 3:24 PM EDT | EF0 | Northwest Hills Planning Region, CT | 0.5 | 75 | |||
| August 27 | 3:36 PM EDT | EF0 | Northwest Hills Planning Region, CT | 0.1 | 20 | |||
| August 27 | 3:53 PM EDT | EF1 | South Central Connecticut Planning Region, CT | 11.1 | 500 | $500,000 | ||
| August 27 | 6:15 PM EDT | EF1 | Orange, NY | 2.6 | 600 | $25,000 | ||
| August 27 | 6:29 PM CDT | EF0 | St. Francis, AR | 2.1 | 60 | $3,000 | ||
| August 27 | 6:45 PM CDT | EF0 | Woodruff, AR | 1.3 | 50 | $20,000 | ||
| August 27 | 7:13 PM CDT | EF1 | Cross, AR | 2.1 | 80 | $30,000 | ||
| August 27 | 8:31 PM CDT | EF1 | Craighead, AR | 3.6 | 70 | $15,000 | ||
| August 27 | 8:55 PM CDT | EF0 | Poinsett, AR | 0.9 | 60 | |||
| August 27 | 9:13 PM CDT | EF1 | Craighead, AR | 4.5 | 120 | $50,000 | ||
| August 27 | 10:07 PM CDT | EF2 | Randolph, AR | 14.0 | 100 | $200,000 | ||
| August 27 | 12:56 AM CDT | EF0 | Spink, SD | 1.8 | 40 | |||
| August 27 | 12:56 AM CDT | EF1 | Spink, SD | 2.8 | 40 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.